Thunderstorm Wind, Henderson
- When
- June 23, 12:40 PM CST
- Where
- Henderson County, Reed
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.850, -87.350
Several trees were down, and power was out.
Clusters of thunderstorms formed over western Kentucky early in the afternoon. Several of these storms produced large hail or damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms formed over western Kentucky early in the afternoon. Several of these storms produced large hail or damaging wind. However, the main event was a line of severe thunderstorms that entered southeast Missouri about mid-afternoon and then tracked east across western Kentucky late in the afternoon and early in the evening. Several EF-1 tornadoes were associated with this line, in addition to scattered pockets of wind damage. The storms occurred under a rather strong southwest wind flow ahead of a weak cold front over far western Missouri. A 500 mb shortwave trough over the western high Plains provided some additional support for the storms. The air mass was strongly unstable, with surface capes over 3000 j/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 12:34 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 134 PM CDT Sun Jun 23 2019 .UPDATE... Issued at 134 PM CDT Sun Jun 23 2019 Updated aviation section for 18z taf issuance. && .SHORT TERM...(Today through Monday night) Issued at 340 AM CDT Sun Jun 23 2019 Still another 36 hours to go with the mcs train that has brought plenty of wind and rain to our region. The main concern for today is the potential of another linear mcs / squall line. The day is starting off surprisingly unstable given the widespread convection Saturday. Mucapes were 2000 plus as of 08z, and 20 to 30 kt of low level southwest flow is advecting even higher instability into our region. A cluster of storms was occurring in southwest Indiana and nw Kentucky at 08z. These storms will exit the region early this morning. Widespread convection over the Ozarks at 08z appears to be associated with a weak mid-level impulse moving east-northeast. The href mean 500 mb wind fields depict this impulse quite well. A 500 mb jet streak around 40 kt is shown crossing southern IL this afternoon. There is very strong model agreement that a round of convection will occur today. The usual issues with any mcs are when, where, and what convective mode. Based on the high-res cam models, it appears the convective mode will be another linear mcs. These models will seldom if ever agree on the specific timing and placement of any given mcs, and today is no exception. Based on the timing of the parent 500 mb impulse, one would expect the mcs to reach se Missouri by late this morning, then track east across wrn Kentucky and srn Illinois/sw Indiana this afternoon. This would be during the time of max heating and peak instability. Given the strong buoyancy, shear profiles are forecast to be quite favorable for organized updrafts. The nam indicates 30 to 40 kt through a deep layer (850 to 500 mb). The potential exists for a robust squall line across the region. Tonight and Monday, the primary upper level trough will swing northeast across the Mississippi Valley to the Great Lakes region. A 300 mb jet streak around 90 kt will lift northeast across the mid/upper Mississippi Valley early Monday. The models indicate another surge of rain and convection late tonight, associated with the strong upper level forcing. Heavy rainfall with this round of rain on top of moist ground could result in some flooding issues. Surface instability may be tapped out by late tonight, suggesting limited severe weather potential after 06z. However, low level winds below 850 mb will crank up to around 40 knots. Precip will diminish Monday and Monday night as the upper shortwave departs our region. .LONG TERM...(Tuesday through Saturday) Issued at 340 AM CDT Sun Jun 23 2019 Heights will be on the rise Tuesday through Wednesday, but H5 flow will still have a westerly component. Cannot rule out slight chances of convection, mainly across southern sections of the region (west KY into SEMO), where moisture is forecast to be higher. In fact, there seems to be a transition in the models, suggesting less of a ridge influence, and more of a weakness (Low) that wants to persist from the lower MS Valley region northward. This signal suggests at least daytime/afternoon small convective chances each day on into the weekend. NBM 6 hour PoPs seem too low. Fairly significant differences in the mid trop flow forecast this weekend. Like WPC, favor more ensemble incorporation into the forecast that far out, given greater uncertainty. Temperatures are forecast to be near normal for this time of year. && .AVIATION... Issued at 134 PM CDT Sun Jun 23 2019 Outside of tstm activity, a southerly to southwesterly low level flow, generally sustained AOB 12 knots, will continue through the 24 hour TAF period. VFR conditions are forecast outside of shower and tstm activity, with the possible exception of some MVFR cigs Mon morning. Best guess is for lines of activity and other scattered activity to be concentrated in the Pennyrile region of KY and southeastern MO early this afternoon. As the afternoon goes on, it appears the western storms will probably make it all the way across mainly southern parts of the region, including southernmost IL and western KY. Brief IFR conditions are likely with this activity, mainly due to reductions in vsby. Gusty winds are also likely with convection. Shower and tstm activity should wane significantly by early evening. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...08 AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 137 PM CDT Sun Jun 23 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 137 PM CDT Sun Jun 23 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight The potential exists for multiple rounds of strong to severe thunderstorms to move east across our region through the afternoon and early evning. The main hazards will be damaging winds and large hail. Torrential rainfall is also likely, which could pose some localized flash flooding. The tornado riask is low, but not zero. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will decrease in coverage on Monday. There is a slight chance of thunderstorms from mid week on into the weekend. Thunderstorms during the workweek are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today and tonight. York/08
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT Sun Jun 23 2019
INZ081-082-085>087-KYZ018-231800-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Pike IN-Henderson KY-
1217 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WARRICK...GIBSON...
VANDERBURGH...NORTHEASTERN POSEY...WESTERN PIKE AND NORTHERN
HENDERSON COUNTIES UNTIL 100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynnville, or 7 miles southwest of Oakland City, moving northeast at
55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Evansville, Henderson, Princeton, Boonville, Newburgh, Chandler, Fort
Branch, Oakland City, Petersburg, Melody Hill, Haubstadt, Darmstadt,
Owensville, Lynnville, Patoka, Cynthiana, Kasson, Elberfeld,
Francisco and Somerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3790 8730 3784 8731 3782 8779 3843 8769
3843 8766 3845 8767 3846 8766 3845 8760
3850 8759 3849 8754 3852 8754 3850 8753
3849 8750 3853 8746 3854 8738 3851 8737
3854 8737 3854 8735 3851 8729 3854 8724
TIME...MOT...LOC 1716Z 225DEG 48KT 3824 8743
GREGSpecial Weather Statement
National Weather Service Paducah KY
1231 PM CDT Sun Jun 23 2019
INZ082-087-088-KYZ019-231830-
Warrick IN-Spencer IN-Pike IN-Daviess KY-
1231 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARRICK...SPENCER...PIKE
AND NORTHERN DAVIESS COUNTIES UNTIL 130 PM CDT...
At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Francisville to 8 miles south of
Vincennes to 6 miles southwest of Oakland City to near Lynnville to
near Robards. Movement was northeast at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boonville, Rockport, Dale, Winslow, Grandview, Santa Claus, Eureka,
Folsomville, Chrisney, Tennyson, Gentryville and Spurgeon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3804 8679 3800 8677 3801 8680 3794 8692
3793 8698 3790 8699 3791 8693 3787 8690
3783 8730 3854 8725 3855 8718 3852 8715
3854 8710 3851 8707 3820 8707 3820 8679
3812 8681 3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 1730Z 234DEG 32KT 3865 8764 3855 8750 3829 8745 3814
8740 3776 8754
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND GST WINGO 36.64N 88.74W
06/23/2019 E50 MPH GRAVES KY PUBLIC
&&Special Weather Statement
National Weather Service Paducah KY
123 PM CDT Sun Jun 23 2019
INZ087-088-KYZ015>022-231915-
Warrick IN-Spencer IN-Muhlenberg KY-Henderson KY-Todd KY-Webster KY-
Christian KY-McLean KY-Hopkins KY-Daviess KY-
123 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WARRICK...SPENCER...
SOUTHEASTERN HENDERSON...WESTERN DAVIESS...MUHLENBERG...NORTHEASTERN
CHRISTIAN...MCLEAN...HOPKINS...NORTHERN TODD AND EASTERN WEBSTER
COUNTIES UNTIL 215 PM CDT...
At 122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dale to 7 miles northeast of Robards to
near Dixon to near Elkton. Movement was northeast at 30 mph.
Dime to Nickel size hail and winds in excess of 40 mph will be
possible with the strongest storms.
Locations impacted include...
Owensboro, Madisonville, Boonville, Central City, Rockport, Elkton,
Calhoun, Greenville, Sebree, Dale, Earlington, Livermore,
Nortonville, Mortons Gap, Grandview, Powderly, Graham, Santa Claus,
St. Joseph and Stanley.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and northwestern Kentucky.
LAT...LON 3793 8698 3768 8714 3757 8704 3748 8713
3738 8710 3734 8714 3737 8707 3735 8701
3727 8698 3723 8691 3714 8693 3711 8689
3706 8705 3680 8706 3677 8717 3743 8776
3823 8710 3820 8707 3821 8679 3812 8679
TIME...MOT...LOC 1822Z 243DEG 25KT 3823 8706 3776 8747 3746 8769 3687
8715
SMITHThe Evansville,IN radar (KVWX), 56 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
19 thunderstorm wind, 7 tornado, 2 hail, 1 funnel cloud, 1 flash flood, 1 lightning. Local standard time, as filed.
Several trees were down, and power was out.
A tree was down near State Road 949 at Penrod. Another tree was down near Greenville.
Some road closures were reported due to flooding.
Numerous trees were uprooted and snapped by this tornado, which passed across U.S. Highway 51. Peak winds were estimated near 110 mph. This was the first of three tornadoes that were spawned along a path extending northeastward to the Paducah area.
Just southwest of Blandville, two trees were snapped. A large tree fell through a home near Slater.
Trees were snapped and uprooted by this very brief tornado, which crossed Highway 121 near the Ballard County line. Peak winds were estimated near 110 mph. This tornado was the second of three that were spawned along a path from western Carlisle County to McCracken County.
The tornado touched down near Lovelaceville in Ballard County, but the vast majority of the track was in McCracken County. This tornado uprooted and snapped several trees before it crossed into McCracken County. The tornado crossed U.S. Highway 62 near the south edge of Lovelaceville. Peak winds in Ballard County were estimated near 100 mph. This was the third and longest of three tornadoes that occurred along a path from western Carlisle County to McCracken County.
This tornado tracked from Ballard County east-northeast across McCracken County. The tornado stayed mainly over rural farm country of southwest McCracken County until it crossed the Lone Oak and Hendron communities near Paducah. The tornado finally dissipated as it crossed the south side of Paducah, a few miles northwest of Reidland. Although there was some minor roof damage to homes along the path, almost all of the damage was done to large, mature trees. Hundreds of trees were snapped or uprooted (50/50). Several sheds and outbuildings were damaged. Grain bins and barns were damaged on farms in rural southwest parts of the county. On the south side of Paducah, windows were blown out of a strip mall, signage to a business was destroyed, and there was roof damage to a former church. The two main areas of significant damage were along Gum Springs Road (near Lone Oak) and in the Hendron area. A large swath of straight-line damaging winds (up to 110 mph) paralleled the track about one-half mile south from the inception of the tornado until about Interstate 24, where they merged over the Hendron area and became a single smaller path to the south side of Paducah. Peak winds in the tornado were also estimated near 110 mph.
Part of the roof of an old barn was blown off. The top of a silo was torn off.
A National Weather Service storm survey found scattered tree damage in and near Fancy Farm. Several trees had large broken limbs or were uprooted. One house sustained gutter and roof damage from falling limbs. Estimated peak winds were 80 mph.
Tree damage occurred off State Road 2532 near the McCracken County line.
A microburst containing winds near 90 mph struck the Hickory area. Numerous large tree limbs and trees were down. An empty semi truck was overturned at a large chicken processing plant at Hickory. A large section of the east wall of a metal building was blown out after garage doors on the west side were opened by the wind. The damage swath was approximately 1.3 miles long and up to 250 yards wide.
About four miles west of Paducah, a wind gust to 62 mph was measured by a trained spotter. Downed trees and power lines blocked Kentucky Highway 305 between Interstate 24 and Highway 358 for several hours.
Trees were down.
A large tree fell onto a fence and the side of a house. Soffit was blown off a home.
This tornado began on the south side of town and peeled the roof back on a church. A mobile home was destroyed. Other homes in the path sustained minor roof damage. Large trees were snapped, and numerous large branches were down. There was also minor damage to a gas station canopy. Peak winds were estimated near 110 mph.
Numerous trees were uprooted and snapped along the three-quarter mile path. The tornado was in a very rural area about four miles northeast of Smithland. Peak winds were estimated near 110 mph.
A line of thunderstorms downed some trees across northern Marshall County. About four miles northeast of Benton, a tree was uprooted, and a few large limbs were broken. At Calvert City, a tree was uprooted.
A very brief tornado with maximum estimated winds of 100 mph damaged part of a marina on Kentucky Lake. A 50-yard section of the marina was twisted and overturned. This was one of three sections that extended into Kentucky Lake. A boat that was docked in this part of the marina was lifted onto the debris. The entire marina structure was shifted several feet and pulled away from the shore, dislodging several spud poles that anchored the floating marina structure to the lake bottom.
A line of thunderstorms produced pockets of wind damage in northern Livingston County. In downtown Salem, windows were blown out of a business. Large trees were uprooted and power lines were down in and near Salem. A large tree was down at Burna.
A microburst snapped numerous large tree limbs and uprooted a few trees as it moved east through Providence. Large trees and power lines were down, including trees on houses. In particular, numerous trees were down in the Baptist Hill area on the west side of town.
Eyewitnesses observed lightning strike next to a woman on the campus of Murray State University. The 50-year-old woman immediately collapsed. CPR was administered, and she died shortly thereafter at a Tennessee hospital.
A tree was down near Highway 70 and Sixth Vein Road.
Widespread damaging winds accompanied a line of thunderstorms across the Madisonville area. Several trees were snapped or uprooted in Hanson. Large trees were down in Madisonville. A wind gust to 62 mph was measured at a mesonet site four miles south of Madisonville.
Wires were down.
In Livermore, a tree was down on a house. The roof was torn off a tool shed. A couple miles northeast of Livermore, a large tree that was 100 to 150 years old was uprooted.
A large tree was down.
Trees were snapped in the Herndon and Oak Grove area. A shed was damaged.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Calloway | 2019-06-23 | 50 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyThe tornado archive for Kentucky, 2019Warnings in Kentucky, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826342, 826307, 826344, 826306, 826308, 829273, 826319, 826345, 826320, 826323, 826324, 826693, 826641, 826346, 826642, 826685, 826644, 826645, 826327, 826331, 826657, 826335, 826656, 826667, 826316, 826674, 826679, 826670, 826671, 826687, 826688.